Illinois, 2019

Excessive Heat in Illinois, July 18 to 21, 2019

July 18 to 21, 2019 · NWS PAH · 19 events in 19 counties and zones

A very large high in the upper levels of the atmosphere was sprawled across the southern two-thirds of the country for several days. This high brought three to four days of oppressive heat and humidity across southern Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very large high in the upper levels of the atmosphere was sprawled across the southern two-thirds of the country for several days. This high brought three to four days of oppressive heat and humidity across southern Illinois. Cooling centers were opened at various public offices, including Carbondale city hall and health offices in Union and Williamson Counties. Afternoon heat indices peaked between 101 and 111 degrees each day from the 18th to the 21st. The heat index at Carbondale peaked at 111 degrees on the 18th, and 107 to 108 from the 19th to the 21st. Heat indices in the southeast counties were not quite as high, but still around 105 each day. Just prior to this heat wave, the remnants of Tropical Storm Barry produced a widespread soaking rain that set the stage for very high humidity levels. Dew points were in the mid 70's. Actual high temperatures were in the lower 90's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 5:21 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 5:21 AM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
621 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Saturday night)
Issued at 237 AM CDT Thu Jul 18 2019

Quite a bit of cloudiness left over from yesterday evenings
convection. The coverage should gradually decrease through the day.
We'll keep a small chance PoP in parts of west KY today.
Overall mainly dry. Large H5 ridge will set up over the area
through Saturday night. The hot dome of air and persistent
humidity will continue to support our Excessive Heat Warning
for 4 or more days of 105-110F max heat index values. Not much
relief at night with lows in the mid to upper 70s.

.LONG TERM...(Sunday through Wednesday)
Issued at 237 AM CDT Thu Jul 18 2019

The primary concern in the long term period is the potential for
showers and thunderstorms Sunday into Monday in association with the
passage of a cold front. Forecast confidence is higher than average
with relatively good model agreement.

The upper level ridge responsible for oppressive heat and humidity
late this week should be in the progress of retrograding to the west
late in the weekend. The developing northwest flow on the east side
of the ridge will allow the approach and passage of a cold front
early next week. This will increase the chance for showers and
thunderstorms beginning Sunday afternoon and continuing through
Sunday night and Monday. There's still some fine tuning to work out
in timing of frontal passage, with a faster passage noted in recent
ECMWF and GEM model output. Meanwhile, the GFS remains the slowest
of the three models and lingers precipitation chances well through
Monday.

In the wake of the front, a refreshingly milder and drier air mass
will take hold as high pressure builds south from Canada. So while
high temperatures will likely be in the middle 90s again on Sunday
with peak afternoon heat indices of 105 to 110, highs are forecast
to drop back into the middle and upper 80s Monday through Wednesday.
Dew points are forecast to drop into the 60s early next week, which
will allow low temperatures to fall into the lower and middle 60s by
Tuesday and Wednesday nights.

&&

.AVIATION...
Issued at 621 AM CDT Thu Jul 18 2019

Large area of mid clouds should gradually break up through midday.
Scattered showers will persist through mid morning. By afternoon
expect diurnal CU and possibly some high clouds, with SSW winds 8
to 12 kts. Tonight, SSW winds 5 to 10 kts will continue with
mainly clear skies.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning from noon today to 7 PM CDT Sunday for
     ILZ075>078-080>094.

MO...Excessive Heat Warning from noon today to 7 PM CDT Sunday for
     MOZ076-086-087-100-107>112-114.

IN...Excessive Heat Warning from noon today to 7 PM CDT Sunday for
     INZ081-082-085>088.

KY...Excessive Heat Warning from noon today to 7 PM CDT Sunday for
     KYZ001>022.

&&
Hazardous weather outlook, Jul 18, 2:08 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Thu Jul 18 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Afternoon heat index values will top out from 105 to 110 degrees.
Refer to our Excessive Heat Warning for the latest information.

There is just a slight chance of thunderstorms over west Kentucky,
mainly from the lakes area east to the Kentucky Pennyrile.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning will remain in effect through Sunday, as
afternoon maximum heat index values reach 105 to 110 degrees.

Scattered thunderstorms are forecast to accompany the approach and
passage of a cold front Sunday afternoon into Monday. The primary
storm related hazards include locally heavy rain, lighting, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Alexander

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
July 18, 11:00 AM CST to July 21, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833415, 833416, 833417, 833418, 833419, 833420, 833421, 833422, 833423, 833424, 833425, 833426, 833427, 833428, 833429, 833430, 833431, 833432, 833433.